Mumsnet hasn't checked the qualifications of anyone posting here. If you have medical concerns, please seek medical attention; if you think your problem could be acute, do so immediately. Even qualified doctors can't diagnose over the internet, so do bear that in mind when seeking or giving advice.
PrescriptionOnlyMedicine · 28/10/2021 20:50
Good luck OP. I was terrified of starting methotrexate after all the warnings. It took a few months to kick in and it did make me feel a bit sickly and tired for a while but the benefits (over ten years on it) more than made up and I “got used to it” in a few months.
Lily999888 · 28/10/2021 21:08
No side effects at all. Never feel sick.
I've been told it is slow acting - benefits start to kick in after taking it for about 3 months. So no reason to delay for a week.
My consultant is very stern about not drinking - I never drink alcohol!
Consultants seem to have differing views on drinking alcohol whilst on methorexate. You do have to be careful as it can affect the liver. My first consultant told me no more than 6 units a week, whereas my current one says 10. Definitely no binge drinking! I have read that in America it is considered a real no no to drink whilst on it, but in the UK there seems to be a more relaxed attitude. I think over time you get to know what works for you.
Moviestar · 01/11/2021 09:23
I am on methotrexate for 18 years but am also a health professional.
Everyone has a different experience with methotrexate but vast majority of people tolerate it very well.
It does sometimes take a few weeks to build up your tolerance to it and you should be having very regular blood tests to make sure you are not among the few who can't take it.
The one thing I will say is 15mg seems like a high dose to start off on, who prescribed it? Usually you might start on 10mg and work up . Less likely to get nausea that way. It comes in 2.5mg tablets or 10mg tablets so it's easy enough to change the dose around.
I wouldn't start on 15 if it was me. Take the 10mg for a week or two and see how you go. Side effect of nausea does lessen with time which is why people usually start with lower dose and work up to their final dose.
Perhaps ask the prescriber ??
People very rarely start on their endpoint dose.
Also don't drink any alcohol at the start, wait til you are well used to it , a few weeks in and moderate drinking is usually OK for most ,again depending on your liver results and be guided by physician. But definitely not at the start , it will probably just make you feel sick.
Georgieporgie29 · 05/11/2021 12:21
Hi op, I hope you’re doing ok on your methotrexate.
My experience with it is that I started on the tablets, however, they weren’t making a difference to my symptoms so I swapped to the injections. Unfortunately, I didn’t seem to be getting any benefit from these and as the dose was increased my wcc kept dropping so I had to go back to a lower dose and start the increases again but it kept affecting my wcc so I was taken off it.
I know other people that take them and have great relief. I am on biologics now.
dameofdilemma · 05/11/2021 12:48
I’ve been on 20mg of M for over 4 years - no side effects that I’ve noticed at all. My blood tests have always come back completely normal.
They’ve been fantastically effective for me. If I lower the dose though, they don’t work as well so it does need to be 20mg for me. (I started on 17.5mg). I’m under the care of a specialist consultant.
I’ve made no changes to my diet or lifestyle, still drink alcohol etc.
Justonedayatatime11 · 05/11/2021 12:51
I've been constantly unwell since I initially posted this so I still haven't started them. I plan to (touch wood) this Monday. It's reassuring to hear some positive opinions, rather than just the horror stories. The pain in my joints has escalated quite rapidly since July and I know I need to take them and give them a chance to work
AliceMcK · 05/11/2021 12:56
Didn’t work for me but I got some good advice off an autoimmune support group on fb. One bit of advice was take it with black coffee to reduce the nausea. Also avoid dairy as much as possible for at least 24 hours. Definitely good advice I was really sick and got upset stomach’s at first until I started to avoid dairy. There was other advice but I can’t remember it.
I did ask for the injections as I heard these were much better but was told to try the pills first. Plus I started it right at the beginning of the first lockdown and wasn’t keen to go to hospital each week for the injections at the time.
DavidDevantsSpiritWife · 05/11/2021 15:10
I started a few weeks ago, on the subcut mtx. I was prescribed the tablets when I was first diagnosed ten years ago but they were no good for me - I had really bad nausea/vomiting (not to say it will be like that for you OP, it's different for everyone). This week my side effects have been pretty harsh. I've been so fatigued that I've not been able to leave the house, though I'm a bit better today.
The alcohol thing is interesting. I was told to stick within government guidelines and not to worry as any liver issues would be picked up by blood monitoring before they became a real problem anyway.
@Moviestar as an HCP what is your view on alcohol with mtx?
Even after such a short time though I'm sure I can feel a difference already. What's strange is that the days after I take it I seem to have a very mini flare, almost as if my body is fighting back! Lasts literally a couple of hours.
Justonedayatatime11 · 09/11/2021 08:50
I had plans to start them yesterday until I realised it said not to take with lansoprazole. Rung the rheumatology advice line but nobody got back to me. So I'm still waiting. Bit wary of just doing it after spending the last 2 years taking hydroxychloroquine and lansoprazole together, because absolutely nobody had told me I couldn't do that
To comment on this thread you need to create a Mumsnet account.